Radiation recall dermatitis with soft tissue necrosis following pemetrexed therapy: a case report
Journal Paper/Review - Jan 1, 2009
Spirig Christian, Omlin Aurelius, D'Addario Giannicola, Loske Klaus-Dieter, Esenwein Philipp, Geismar Jan Henning, Ruhstaller Thomas
INTRODUCTION: Radiation recall dermatitis is a well known but still poorly understood inflammatory reaction. It can develop in previously irradiated areas and has been shown to be triggered by a variety of different drugs, including cytostatic agents. Pemetrexed may cause radiation recall dermatitis in pre-irradiated patients. CASE PRESENTATION: We present the case of a 49-year-old Caucasian woman with non-small cell lung cancer who was initially treated with carboplatin and paclitaxel concomitant with radiotherapy after suffering a painful plexus brachialis infiltration. Due to disease progression, a second-line treatment with pemetrexed was started. A severe soft tissue necrosis developed despite steroid treatment and plastic surgery. CONCLUSION: To the best of our knowledge, we present the first case of a patient with severe soft tissue necrosis in a pre-irradiated area after pemetrexed therapy. We believe that physicians treating patients with pemetrexed should be aware of the severe, possibly life-threatening effects that may be induced by pemetrexed after previous radiation therapy.